Alert archive / Missouri / River Flood Warnings in 2015

River Flood Warning 51, NWS Kansas City, MO

May 23, 20154 counties in Missouri

NWS Kansas City, MO issued this river flood warning at May 23, 2015, 9:53 PM CDT for 4 counties in Missouri. It took effect at May 25, 2015, 5:46 AM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 23, 2015, 9:53 PM CDT (02:53 UTC)
In effect from
May 25, 2015, 5:46 AM CDT
Expired
May 30, 2015, 3:58 AM CDT
In force
5 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Carroll County, MO, Chariton County, MO, Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River near Sumner (SNZM7). The gauge peaked at 33.76 ft at May 27, 2015, 10:00 PM CDT.

actionminormoderate203005/2405/2505/2605/2705/2805/2905/3005/31
Action stage
21 ft
Minor stage
26 ft
Moderate stage
28 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06902000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 23, 6:35 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 23, 6:35 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT Sat May 23 2015

.DISCUSSION...
Issued at 330 PM CDT SAT MAY 23 2015

Initial warm air advection shwrs/iso storms now developing across far
southwestern portions of our CWA this afternoon...all in advance of
main warn front which still resides down across the Southern Plains.
To our west...all eyes on a line of convection which has been in
place much of the morning and now extends from near Topeka south
into central Oklahoma and the Panhandle of Texas. Speed/distance tool
would suggest this activity to work into the greater KC area shortly
after 7 PM if initial movement and speed are maintained. Once it does
move in...a prolonged period of light to moderate rainfall is
expected...with additional energy expected to arrive overnight as
an MCV from the west Texas/southwest Oklahoma activity tracks north
with time. As has been highlighted in recent days...atmospheric
moisture content remains very high (PWATs 2-3 standard deviations
above normal) and a strengthening low-level jet overnight will lead
to increased moisture convergence across the lower Missouri
Vly...especially from 6z onwards. The end result will likely be
rainfall totals in the 1-2" range across portions of the area by 12z
Sunday (especially west of Route 65). Latest forecast soundings for
the area show a few hundred joules of elevated CAPE overnight which
should support weak convection as activity intensifies. Convective
rainfall rates combined with anomalously high atmospheric moisture
should lead to efficient rainfall production as warm cloud layer
depths remain in excess of 10kft. See absolutely no reason to change
the flash flood watch at this point...and later shifts may need to
consider expanding once trends become better established with
current/future convection.

No real change to the line of thinking for Sunday as the day looks
very wet and unsettled. Initial round of moderate to locally heavy
rains should be pulling off to our north Sunday morning...however
latest NAM and GFS models continue to show redeveloping shwrs/storms
by early afternoon across the western CWA as a weak sfc and 850-hPa
low center track north along a density discontinuity in place along
the Missouri/Kansas border. Additionally...next upstream shortwave
expected to approach the area during the afternoon hrs as main
western U.S. trough ejects into the central High Plains. With no
change in airmass expected...rainfall tomorrow should remain highly
efficient which combined with slightly better instability...will
support a continued flood threat through the day and evening hours.
If this develops as advertised...its conceivable to see another inch
along and west of Route 65...with lower amounts further east. Based
on everything listed above...main concerns remain focused on area
rivers and streams as many still remain high due to heavy rains last
week.

Light at the end of the tunnel finally begins to show itself late
Sunday night/early Monday as previously mentioned sfc low and
shortwave track north into the upper Mississippi Vly. While region
will reside solidly in the warm sector with no cold frontal
passage...latest model trends would suggest high atmospheric moisture
content will be scoured out to some degree following the passage of
said features Sunday night. Despite this...shwrs/storms look
possible by Monday afternoon especially across northwest
Missouri/northeast Kansas as next upstream upper wave approaches.
With a fair amount of instability in place...cannot rule out a few
strong/severe storms as better wind fields move in aloft.

Beyond this...much of next week continues to look unsettled with
repeated rounds for shwrs/storms just about each day. Main cold front
associated with western U.S. trough expected to approach the area
Tuesday night...and stall across the northern CWA by early Wednesday.
This feature will act as a focusing mechanism for renewed convection
before main feature passes later the week/early next weekend. If
there/s any silver lining to be had from what appears to be non-
stopped rain chances through next week...at least the grass will
stay green...

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 635 PM CDT SAT MAY 23 2015

Showers and embedded thunderstorms will spread north northeast
through the evening and overnight hours, impacting all TAF sites
between 00z and at least 12z Sunday. MVFR ceilings and visibilities
are expected to prevail, although brief periods of IFR are possible
in heavier showers. Ceilings will progressively lower overnight,
becoming IFR after 06z. Rain should exit the area by mid-morning, but
a few stray, isolated showers may linger into the early afternoon.
Winds will veer slightly to the south southeast by Sunday morning,
remaining sustained at speeds between 10-12 kts and occasionally
gusting up to 20 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ025-057-060-
     102>105.

MO...FLASH FLOOD WATCH through Monday morning FOR MOZ012>014-020>023-
     028>033-037>040-043>046-053-054.

&&

DISCUSSION...32
AVIATION...Laflin
Hazardous weather outlook, May 23, 12:55 PM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SAT MAY 23 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1255 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. NO SEVERE
 STORMS ARE EXPECTED. THE THREAT FOR HEAVY RAIN INCREASES OVERNIGHT
 WHICH WILL LIKELY LEAD TO RENEWED FLOODING ON AREA STREAMS AND
 RIVERS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 THERE IS A CHANCE FOR THUNDERSTORMS EVERY PERIOD. THE HEAVY
 RAINFALL THREAT WILL CONTINUE THROUGH SUNDAY NIGHT. A FEW STRONG
 STORMS ARE POSSIBLE MONDAY AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:53 PM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
May 23, 9:53 PM CDTRiver Flood WarningEAXJohnson, Pettis69 hr
May 23, 9:53 PM CDTRiver Flood WarningEAXCooper, Saline8 days
May 23, 9:53 PM CDTRiver Flood WarningEAXRay67 hr
May 23, 9:53 PM CDTRiver Flood WarningEAXDaviess, Gentry66 hr
May 23, 9:53 PM CDTRiver Flood WarningEAXLinn, Livingston4 days
May 23, 9:53 PM CDTRiver Flood WarningEAXCarroll, Chariton8 days
May 23, 9:53 PM CDTRiver Flood WarningEAXBates9 days
May 23, 9:53 PM CDTRiver Flood WarningEAXClay, Jackson, Ray5 days
May 23, 9:53 PM CDTRiver Flood WarningEAXJackson, Lafayette, Ray8 days
May 23, 9:53 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline8 days
May 23, 9:53 PM CDTRiver Flood WarningEAXCarroll, Chariton, Saline9 days
May 23, 9:53 PM CDTRiver Flood WarningEAXChariton, Howard, Saline7 days
May 23, 9:53 PM CDTRiver Flood WarningEAXCooper, Howard10 days
May 23, 9:53 PM CDTRiver Flood WarningEAXBuchanan6 days
May 23, 9:53 PM CDTRiver Flood WarningEAXPlatte8 days
May 23, 9:53 PM CDTRiver Flood WarningEAXBates, Cass, Henry4 days
May 23, 9:53 PM CDTRiver Flood WarningEAXCarroll72 hr
May 23, 10:01 PM CDTRiver Flood WarningEAXClay, Ray52 hr
May 24, 3:50 AM CDTRiver Flood WarningEAXClay, Platte28 hr
May 24, 9:00 AM CDTAreal Flood AdvisoryEAXBates, Cass6 hr
May 24, 9:46 AM CDTRiver Flood WarningEAXChariton, Macon3 days
May 24, 9:46 AM CDTRiver Flood WarningEAXDaviess, Livingston3 days
May 24, 10:29 AM CDTRiver Flood WarningEAXPlatte7 days
May 24, 10:51 AM CDTRiver Flood WarningEAXCooper53 hr
May 24, 10:51 AM CDTRiver Flood WarningEAXCooper57 hr
May 24, 10:59 AM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte6 hr
May 24, 12:32 PM CDTSpecial Weather StatementEAXHenry43 min
May 24, 12:38 PM CDTTornado WarningEAXHenry22 min
May 24, 1:19 PM CDTTornado WarningEAXPettis26 min
May 24, 2:36 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Cooper, Henry, Johnson, Lafayette and 2 more6 hr
May 24, 3:40 PM CDTSevere Thunderstorm WarningEAXAdair, Macon34 min
May 23, 9:53 PM CDTRiver Flood WarningEAXMiami5 days
May 23, 9:53 PM CDTRiver Flood WarningEAXLinn9 days
May 23, 9:53 PM CDTRiver Flood WarningEAXAtchison, Leavenworth66 hr
May 23, 9:53 PM CDTRiver Flood WarningEAXLeavenworth58 hr

Nearby

River Flood Warnings in Missouri, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.